Remote Access St. Petersburg Mathematical Journal

St. Petersburg Mathematical Journal

ISSN 1547-7371(online) ISSN 1061-0022(print)



$\mathbf {\operatorname{SL} _2({\mathbb{R} })}$, exponential Herglotz representations, and spectral averaging

Authors: Fritz Gesztesy and Konstantin A. Makarov
Original publication: Algebra i Analiz, tom 15 (2003), nomer 3.
Journal: St. Petersburg Math. J. 15 (2004), 393-418
MSC (2000): Primary :, 34B20, 47A11; Secondary :, 34L05, 47A10
Published electronically: March 30, 2004
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We revisit the concept of spectral averaging and point out its relationship with one-parameter subgroups of $ \operatorname{SL}_2({\mathbb{R} })$ and the corresponding Möbius transformations. In particular, we identify exponential Herglotz representations as the basic ingredient for the absolute continuity of averaged spectral measures with respect to Lebesgue measure; the associated spectral shift function turns out to be the corresponding density for the averaged measure. As a by-product of our investigations we unify the treatment of rank-one perturbations of selfadjoint operators and that of selfadjoint extensions of symmetric operators with deficiency indices $(1,1)$. Moreover, we derive separate averaging results for absolutely continuous, singular continuous, and pure point measures and conclude with an averaging result for the $\kappa$-continuous part (with respect to the $\kappa$-dimensional Hausdorff measure) of singular continuous measures.

References [Enhancements On Off] (What's this?)

  • 1. A. B. Aleksandrov, The multiplicity of the boundary values of inner functions, Izv. Akad. Nauk Armyan. SSR Ser. Mat. 22 (1987), no. 5, 490-503; English transl., Soviet J. Contemporary Math. Anal. 22 (1987), no. 5, 74-87. MR 89e:30058
  • 2. N. Aronszajn, On a problem of Weyl in the theory of singular Sturm-Liouville equations, Amer. J. Math. 79 (1957), 597-610. MR 19:550b
  • 3. N. Aronszajn and W. F. Donoghue, On exponential representations of analytic functions in the upper half-plane with positive imaginary part, J. Anal. Math. 5 (1956-57), 321-388.
  • 4. -, A supplement to the paper on exponential representations of analytic functions in the upper half-plane with positive imaginary parts, J. Anal. Math. 12 (1964), 113-127. MR 29:6025
  • 5. M. Sh. Birman and A. B. Pushnitski, Spectral shift function, amazing and multifaceted, Integral Equations Operator Theory 30 (1998), 191-199. MR 98m:47012
  • 6. M. Sh. Birman and M. Z. Solomyak, Remarks on the spectral shift function, Zap. Nauchn. Sem. Leningrad. Otdel. Mat. Inst. Steklov. (LOMI) 27 (1972), 33-46; English transl., J. Soviet Math. 3 (1975), no. 4, 408-419. MR 47:4031
  • 7. D. Buschmann and G. Stolz, Two-parameter spectral averaging and localization for nonmonotonic random Schrödinger operators, Trans. Amer. Math. Soc. 353 (2001), 635-653. MR 2001k:81058
  • 8. R. Carmona, One-dimensional Schrödinger operators with random or deterministic potentials: new spectral types, J. Funct. Anal. 51 (1983), 229-258. MR 85k:34144
  • 9. -, Absolute continuous spectrum of one-dimensional Schrödinger operators, Differential Equations (Bermingham, Ala, 1983) (I. W. Knowles and R. T. Lewis, eds.), North-Holland Math. Stud., vol. 92, North-Holland, Amsterdam-New York, 1984, pp. 77-86. MR 86f:00016
  • 10. R. Carmona and J. Lacroix, Spectral theory of random Schrödinger operators, Birkhäuser Boston, Inc., Boston, MA, 1990. MR 92k:47143
  • 11. J.-M. Combes and P. D. Hislop, Localization for continuous, random Hamiltonians in $d$-dimensions, J. Funct. Anal. 124 (1994), 149-180. MR 95g:82047
  • 12. J. M. Combes, P. D. Hislop, and E. Mourre, Spectral averaging, perturbation of singular spectra, and localization, Trans. Amer. Math. Soc. 348 (1996), 4883-4894. MR 97c:35145
  • 13. J. M. Combes, P. D. Hislop, F. Klopp, and S. Nakamura, The Wegner estimate and the integrated density of states for some random operators, Spectral and Inverse Spectral Theory (Goa, 2000), Proc. Indian Acad. Sci. Math. Sci. 112 (2002), 31-53. MR 2003m:82041
  • 14. Yu. L. Daletskii and S. G. Kre{\u{\i}}\kern.15emn, Formulas of differentiation according to a parameter of functions of Hermitian operators, Dokl. Akad. Nauk SSSR 76 (1951), 13-16. (Russian) MR 12:617f
  • 15. R. del Rio, S. Fuentes, and A. Poltoratski, Coexistence of spectra in rank-one perturbation problems, Bol. Soc. Mat. Mexicana (3) 8 (2002), 49-61. MR 2003d:47013
  • 16. R. del Rio, S. Jitomirskaya, Y. Last, and B. Simon, Operators with singular continuous spectrum. IV. Hausdorff dimensions, rank one perturbations, and localization, J. Anal. Math. 69 (1996), 153-200. MR 97m:47002
  • 17. R. del Rio, B. Simon, and G. Stolz, Stability of spectral types for Sturm-Liouville operators, Math. Res. Lett. 1 (1994), 437-450. MR 95i:47084
  • 18. F. Delyon, Y. Lévy, and B. Souillard, Anderson localization for multidimensional systems at large disorder or large energy, Comm. Math. Phys. 100 (1985), 463-470. MR 86m:82042
  • 19. -, Anderson localization for one- and quasi-one-dimensional systems, J. Statist. Phys. 41 (1985), 375-388. MR 87b:82046
  • 20. F. Delyon, B. Simon, and B. Souillard, Localization for off-diagonal disorder and for continuous Schrödinger operators, Comm. Math. Phys. 109 (1987), 157-165. MR 88m:82031
  • 21. W. Donoghue, On the perturbation of spectra, Comm. Pure Appl. Math. 18 (1965), 559-579. MR 32:8171
  • 22. F. Gesztesy, K. A. Makarov, and S. N. Naboko, The spectral shift operator, Mathematical Results in Quantum Mechanics (Prague, 1998) (J. Dittrich, P. Exner, and M. Tater, eds.), Oper. Theory Adv. Appl., vol. 108, Birkhäuser, Basel, 1999, pp. 59-90. MR 2000k:47012
  • 23. F. Gesztesy and K. A. Makarov, Some applications of the spectral shift operator, Operator Theory and its Applications (Winnipeg, MB, 1998) (A. G. Ramm, P. N. Shivakumar, and A. V. Strauss, eds.), Fields Inst. Commun., vol. 25, Amer. Math. Soc., Providence, RI, 2000, pp. 267-292. MR 2001f:47018
  • 24. F. Gesztesy, K. A. Makarov, and A. K. Motovilov, Monotonicity and concavity properties of the spectral shift function, Stochastic Processes, Physics and Geometry: New Interplays. II (Leipzig, 1999) (F. Gesztesy, H. Holden, J. Jost, S. Paycha, M. Röckner, and S. Scarlatti, eds.), CMS Conf. Proc., vol. 29, Amer. Math. Soc., Providence, RI, 2000, pp. 207-222. MR 2002a:47018
  • 25. F. Gesztesy and K. A. Makarov, The $\Xi$operator and its relation to Krein's spectral shift function, J. Anal. Math. 81 (2000), 139-183. MR 2001i:47016
  • 26. F. Gesztesy and B. Simon, Rank-one perturbations at infinite coupling, J. Funct. Anal. 128 (1995), 245-252. MR 95m:47014
  • 27. A. Ya. Gordon, Pure point spectrum under $1$-parameter perturbations and instability of Anderson localization, Comm. Math. Phys. 164 (1994), 489-505. MR 95k:47019
  • 28. -, Eigenvalues of a one-dimensional Schrödinger operator located on its essential spectrum, Algebra i Analiz 8 (1996), no. 1, 113-121; English transl., St. Petersburg Math. J. 8 (1997), no. 1, 85-91. MR 97c:34169
  • 29. V. A. Javrjan, On the regularized trace of the difference between two singular Sturm-Liouville operators, Dokl. Akad. Nauk SSSR 169 (1966), no. 1, 49-51; English transl., Soviet Math. Dokl. 7 (1966), 888-891. MR 34:1883
  • 30. -, A certain inverse problem for Sturm-Liouville operators, Izv. Akad. Nauk Armyan. SSR Ser. Mat. 6 (1971), no. 2-3, 246-251. (Russian) MR 46:723
  • 31. S. Jitomirskaya and Y. Last, Power-law subordinacy and singular spectra. I. Half-line operators, Acta Math. 183 (1999), 171-189. MR 2001a:47033
  • 32. A. Kiselev, Y. Last, and B. Simon, Stability of singular spectral types under decaying perturbations, J. Funct. Anal. 198 (2003), 1-27. MR 2004c:47094
  • 33. S. Kotani, Lyapunov exponents and spectra for one-dimensional random Schrödinger operators, Random Matrices and their Applications (Brunswick, Maine, 1984), Contemp. Math., vol. 50, Amer. Math. Soc., Providence, RI, 1986, pp. 277-286. MR 88a:60116
  • 34. S. Kotani and B. Simon, Localization in general one-dimensional random systems. II. Continuum Schrödinger operators, Comm. Math. Phys. 112 (1987), 103-119. MR 89d:81034
  • 35. M. G. Krein, On Hermitian operators with deficiency indices one, Dokl. Akad. Nauk SSSR 43 (1944), no. 8, 339-342. (Russian) MR 6:131a
  • 36. S. Lang, $\operatorname{SL}_2({R})$, Grad. Texts in Math., vol. 105, Springer-Verlag, New York-Berlin, 1985. MR 86j:30001
  • 37. H. Langer, H. S. V. de Snoo, and V. A. Javrjan, A relation for the spectral shift function of two self-adjoint extensions, Recent Advances in Operator Theory and Related Topics (Szeged, 1999) (L. Kérchy, C. Foias, I. Gohberg, and H. Langer, eds.), Oper. Theory Adv. Appl., vol. 127, Birkhäuser, Basel, 2001, pp. 437-445. MR 2003e:47027
  • 38. Y. Last, Quantum dynamics and decompositions of singular continuous spectra, J. Funct. Anal. 142 (1996), 406-445. MR 97k:81044
  • 39. M. A. Naimark, On spectral functions of a symmetric operator, Izv. Akad. Nauk SSSR Ser. Mat. 7 (1943), no. 6, 285-296. (Russian) MR 6:71d
  • 40. L. Pastur and A. Figotin, Spectra of random and almost-periodic operators, Grundlehren Math. Wiss., vol. 297, Springer-Verlag, Berlin, 1992. MR 94h:47068
  • 41. C. A. Rogers and S. J. Taylor, The analysis of additive set functions in Euclidean space, Acta Math. 101 (1959), 273-302. MR 21:6413
  • 42. -, Additive set functions in Euclidean space. II, Acta Math. 109 (1963), 207-240. MR 28:4070
  • 43. B. Simon, Localization in general one-dimensional random systems. . Jacobi matrices, Comm. Math. Phys. 102 (1985), 327-336. MR 87h:81039
  • 44. -, Spectral analysis of rank one perturbations and applications, Mathematical Quantum Theory. II. Schrödinger Operators (Vancouver, BC, 1993), CRM Proc. Lecture Notes, vol. 8, Amer. Math. Soc., Providence, RI, 1995, pp. 109-149. MR 97c:47008
  • 45. -, Spectral averaging and the Krein spectral shift, Proc. Amer. Math. Soc. 126 (1998), 1409-1413. MR 98j:47030
  • 46. B. Simon and T. Wolff, Singular continuous spectrum under rank one perturbations and localization for random Hamiltonians, Comm. Pure Appl. Math. 39 (1986), 75-90. MR 87k:47032
  • 47. R. Sims and G. Stolz, Localization in one dimensional random media: a scattering theoretic approach, Comm. Math. Phys. 213 (2000), 575-597. MR 2002a:82065
  • 48. G. Stolz, Localization for random Schrödinger operators with Poisson potential, Ann. Inst. H. Poincaré Phys. Théor. 63 (1995), 297-314. MR 96h:34174
  • 49. D. R. Yafaev, Mathematical scattering theory, Transl. Math. Monogr., vol. 105, Amer. Math. Soc., Providence, RI, 1992. MR 94f:47012

Similar Articles

Retrieve articles in St. Petersburg Mathematical Journal with MSC (2000): :, 34B20, 47A11, :, 34L05, 47A10

Retrieve articles in all journals with MSC (2000): :, 34B20, 47A11, :, 34L05, 47A10

Additional Information

Fritz Gesztesy
Affiliation: Department of Mathematics, University of Missouri, Columbia, MO 65211

Konstantin A. Makarov
Affiliation: Department of Mathematics, University of Missouri, Columbia, MO 65211

Keywords: Spectral averaging, $\operatorname{SL}_2({\mathbb{R}})$, M\"obius transformations, Herglotz representations
Published electronically: March 30, 2004
Article copyright: © Copyright 2004 American Mathematical Society

American Mathematical Society